Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 79, NWS Cheyenne, WY

July 21, 2000Kimball County, Nebraska; Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 21, 2000, 4:57 PM MDT for Kimball County, Nebraska; Laramie County, Wyoming. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 21, 2000, 4:57 PM MDT (22:57 UTC)
Expired
Jul 21, 2000, 5:45 PM MDT
In force
48 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kimball County, NE, Laramie County, WY

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:04 PM MDTHail 0.75Pine Bluffs, WY
Jul 21, 5:21 PM MDTHail 0.75Bushnell, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 2:15 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WUUS55 KCYS 212258
SVRCYS
NEC105-WYC021-212345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
457 PM MDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA
  SOUTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 545 PM MDT

* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PINE BLUFFS...OR ABOUT 25 MILES WEST OF   
  KIMBALL...MOVING SOUTHEAST AT 20 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4137 10422 4100 10423 4100 10382 4139 10386

JK
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:31 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 21, 1:31 PM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
131 PM MDT FRI JUL 21 2000

WILL KEEP THE DISCUSSION OF THE EVE TSTM ACTVTY SHORT TO TRY TO PREPARE
FOR SVR WX LTR THIS AFTN AND EVE.  TSTMS HAVE FIRED IN PARTS OF SE
WY ERY THIS AFTN AND WITH THE CURRENT BUOYANCY...AVBL MSTR AND SHEAR
XPCT SOME TO PRODUCE SVR WX IN XTRM SE WY AND THE WRN NEB PNHNDL.  OMEGA
WUD HINT AT SOME LINGERING ACTVTY TIL ARND MDNT...BUT WILL WORD IT
LT EVE IN THE FCST.  WITH THE HI LLM IN ESP THE WRN NEB PNHNDL AND THE
LGT SE WINDS BLV THAT LO CLDS AND FOG WILL AGN DVLP AFT MDNT...AND MAY
XTND INTO FAR SE WY.  THE ETA LOOKED REASONABLE FOR THIS FCST AND IS
FAIRLY SIM TO THE OTR MDLS IN BLDG THE RDG ALFT TO OUR W THRU SUN.  THE
RESULT WILL BE A WARMING...DRYING AND STBLZG TREND THRU THE WKND.
SAT AFTN AND EVE SHUD SEE LESS TSTMS CVRG THAN THIS AFTN AND EVE AS
WELL AS LESS INTS AND BY SUN ONLY ISOLD CVRG IS XPCTD.  TEMPS WILL
GO TO NEAR OR ABV 90 IN THE LWR ELVTNS BY SUN.  MOS TEMPS AND POPS
LOOK CLOSE.

.EXTENDED DISCUSSION...
500 MB RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD ACROSS THE
CENTRAL US IN THE EXTENDED PERIOD WHILE A TROF OF LOW PRESSURE DIGS
ALONG THE NW COAST.  THIS WILL RESULT IN WARM TEMPS FOR THE CWA.
MONSOONAL MOISTURE WILL CONTINUE TO STREAM INTO THE AREA...RESULTING
IN A DAILY CHANCE FOR AFTERNOON THUNDERSTORMS.

.CYS...
WY...NONE.
NE...NONE.

WEILAND/DAUGHERTY

In the hours before

Special weather statement, Jul 21, 11:10 AM MDT, 5 hours 47 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-211900-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1110 AM MDT FRI JUL 21 2000

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING IN AREAS EAST OF THE LARAMIE RANGE.

DISCUSSION...THE WEATHER PATTERN FOR THIS AFTERNOON AND EVENING OVER
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE WILL BE SIMILAR
TO THAT OF THURSDAY.  A MOIST SURFACE UPSLOPE WIND FLOW WILL BE IN
PLACE OVER THE AREA...WITH A WEAK UPPER LEVEL DISTURBANCE MOVING
OVER THE ROCKIES THIS AFTERNOON.  THE RESULT WILL BE A STILL MOIST
AND UNSTABLE AIR MASS WITH A GOOD POSSIBILITY OF A SCATTERED COVERAGE
OF SEVERE THUNDERSTORMS DEVELOPING.  THE STORMS WILL FORM IN THE
EARLY AFTERNOON NEAR THE LARAMIE RANGE...EARLIER THAN ON THURSDAY...
AND MOVE TO THE SOUTHEAST AT 30 MPH.  THE MAIN THREAT FROM THE
STORMS WILL BE HAIL OF BETWEEN 1 AND 2 INCHES IN DIAMETER...WIND
GUSTS TO 60 MPH...BRIEF HEAVY RAIN AND DANGEROUS LIGHTNING.

WEILAND
WCJIN-WYSE-WYNE
Local storm report, Jul 21, 11:57 AM MDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
1157 AM MDT FRI JUL 21 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    15 E CHUGWATER            WY   1.00 INCH HAIL
07/20/00   PLATTE

GRIFFITH
Special weather statement, Jul 21, 2:16 PM MDT, 2 hours 41 minutes before
NEZ001>003-019>021-054-055-WYZ059-060-067-068-070-212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
216 PM MDT FRI JUL 21 2000

...A TORNADO WATCH IS IN EFFECT FOR EXTREME EASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE...

AT 210 PM...SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER EASTERN
WYOMING AND THE WESTERN NEBRASKA PANHANDLE.  THE STORMS ARE
EXPECTED TO CONTINUE DEVELOPING AS THEY MOVE EAST THROUGH THIS
EVENING.  CONDITIONS ARE FAVORABLE FOR LARGE HAIL AND HIGH WINDS FROM
THESE STORMS.  THE SEVERE THUNDERSTORMS COULD ALSO PRODUCE SOME
TORNADOS.

RESIDENTS OF EASTERN WYOMING AND THE NEBRASKA PANHANDLE ARE URGED
TO TAKE PRECAUTIONS AND LISTEN; FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS.

DAUGHERTY
Special weather statement, Jul 21, 2:16 PM MDT, 2 hours 41 minutes before
NEZ001>003-019>021-054-055-WYZ059-060-067-068-070-212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
216 PM MDT FRI JUL 21 2000

...A TORNADO WATCH IS IN EFFECT FOR EXTREME EASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE UNTIL 9 PM MDT THIS EVENING...

AT 210 PM...SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER
EASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE.  THE STORMS ARE
EXPECTED TO CONTINUE DEVELOPING AS THEY MOVE EAST THROUGH THIS
EVENING.  CONDITIONS ARE FAVORABLE FOR LARGE HAIL AND HIGH WINDS
FROM THESE STORMS.  THE SEVERE THUNDERSTORMS COULD ALSO PRODUCE SOME
TORNADOS.

RESIDENTS OF EASTERN WYOMING AND THE NEBRASKA PANHANDLE ARE \URGED
TO TAKE PRECAUTIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS.

DAUGHERTY

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:54 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux36 min
Jul 21, 2:28 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux47 min
Jul 21, 3:31 PM MDTSevere Thunderstorm WarningCYSKimball29 min
Jul 21, 3:58 PM MDTSevere Thunderstorm WarningCYSKimball32 min
Jul 21, 4:59 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill16 min
Jul 21, 5:15 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill30 min
Jul 21, 5:43 PM MDTSevere Thunderstorm WarningCYSMorrill32 min
Jul 20, 6:17 PM MDTSevere Thunderstorm WarningCYSLaramie, Platte43 min
Jul 20, 6:33 PM MDTSevere Thunderstorm WarningCYSPlatte42 min
Jul 20, 6:59 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Jul 21, 3:10 PM MDTSevere Thunderstorm WarningCYSLaramie50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.